Clinical dermatology: retinoids & other treatments--25 years: oral isotretinoin: an overview.
Following clinical trials in the mid-1970s, oral isotretinoin was initially used only for severe cystic acne; but it also proved effective for less severe, but persistent, cases where conventional topical and oral therapies had proved ineffective . Thus it has been commonly in use since the early 1980s, and its side effects have been well documented over this period. The importance of care and attention when prescribing has been emphasised, especially for women at risk of pregnancy . More recently, concern that isotretinoin can trigger mood change and depression [4,5] has resulted in further monitoring and re-evaluation, both of its use and of the pre-treatment criteria and safeguards that are appropriate.
Most dermatologists are familiar with the type of acne patients who should receive oral isotretinoin; but the purpose of this brief editorial is to remind readers of the many side effects, which are well documented [2-5] and are also discussed as a matter of course in the manufacturer's product documentation.
Many of the mucocutaneous side effects, such as cheilitis, blepharo-conjunctivitis, pyogenic granulomata, irritant dermatitis, follicular eczema and scalp folliculitis, are outlined and illustrated, both in William Cunliffe's article, 'Mucocutaneous side-effects of isotretinoin and their management' and this issue's Gallery.
Systemic side effects include: myalgia, arthralgia, impaired night vision, headache, mood changes and depression. Abnormalities of liver function, including hepatitis, may occasionally occur, as well as elevation of triglycerides and cholesterol. Prior to treatment, a full blood count, urea and electrolytes, liver function test, and fasting lipids are measured, and often are checked once during the period of treatment.
Most of these mucocutaneous and systemic side effects are generally mild, treatable and reversible; occasionally, severe reactions occur. A full and appropriate history should always be taken and recorded before isotretinoin is prescribed.
The two major side effects of concern are the risk of teratogenicity and psychiatric changes, including depression.
Risk of teratogenicity
The consequences of taking isotretinoin during pregnancy are well documented . Therefore, extreme care should be taken to ensure that all female patients being considered for treatment understand these risks. Six pre-treatment steps are recommended by the British Association of Dermatologists, summarised below and available in full in the guidelines :
i taking a full sexual history of all females of child-bearing age, keeping in mind that sexual behaviour may change during the course of treatment, and that assumptions based on age, race or religious beliefs should be avoided;
ii taking a menstrual history--where patients menstruate irregularly, specialist advice may be needed;
iii requesting a pregnancy test from all female patients at risk of pregnancy, to be carried out in the 2 weeks preceding treatment;
iv providing suitable contraception advice from an appropriately trained clinician, bearing in mind that the progesterone-only pill may be less reliable in conjunction with oral isotretinoin;
v requesting that all female patients at risk of pregnancy sign a form to confirm the following: they have fully understood the risks of pregnancy; they are not currently pregnant; they have been using contraception for 1 month prior to treatment; and the responsibilities of patient and physician have been discussed;
vi starting treatment on the third day of the next cycle, following a negative pregnancy test.
During the treatment period, monthly pregnancy tests should be carried out. It is helpful for the dispensing pharmacist if the prescription is enclosed with the words, 'pregnancy test negative'. Only one month's treatment will be dispensed at a time.
Risk of psychiatric changes
Readers need to refer to the literature, including the BAD guidelines , which state that "there are unproven suggestions that isotretinoin can produce mood change ... and thus far there are no predictive tests that allow the level of risk (if any) to be quantified". Mood change has been reported in patients who have preceding psychiatric illness, as well as in those who do not, and it is suggested that a study involving around 8000 subjects would be necessary to achieve a definitive outcome. The British Association of Dermatologists proposes the five safeguards summarised below, available in full in the guidelines :
i making a direct enquiry about psychiatric health when considering a patient for isotretinoin, and recording all facts in the notes;
ii ensuring patients, and their family and friends, are aware of the possibility of mood change;
iii enquiring at every follow-up appointment about any psychological symptoms (possibly using a validated questionnaire);
iv discontinuing isotretinoin if depression or mood change occur--or obtaining specialist support if patients are determined to continue because they value the improvement in their skin;
v referring immediately to the psychiatric services if serious psychiatric disease is suspected.
Readers are reminded of the need to update themselves regularly as any new side-effect information emerges. Whilst oral isotretinoin continues to be an extremely useful and popular treatment, the importance of attention to detail and careful follow-up cannot be over-emphasised.
[1.] British Association of Dermatologists. Advice on the safe introduction and continued use of isotretinoin in acne, 2003 (update in progress, November 2009). Available at: www.bad.org.uk/site/765/Default.aspx (last accessed 19 November, 2009).
[2.] Cunliffe WJ, Simpson N. Disorders of the Sebaceous Glands. In Rook's Textbook of Dermatology (Champion RH, Burns DA, Breathnach S, Burton JL, eds). 5th Edition, Blackwell, Oxford, 1996, Chapter 43.1.
[3.] Strauss JS, Cunningham WJ, Leyden JJ et al. Isotretinoin and teratogenicity. J Am Acad Dermatol, 1988, 19, 353-354.
[4.] Hazen PG, Carney JF, Walker AE, Stewart JJ. Depression--a side effect of 13-cis-retinoic acid therapy. J Am Acad Dermatol, 1983, 9, 278-279.
[5.] Hanson N, Leachman S. Safety issues in isotretinoin therapy. Semin Cutan Med Surg, 2001, 20, 166-183.
Consultant Dermatologist, Macclesfield General Hospital, UK
Correspondence to: Timothy Kingston, Consultant Dermatologist, Macclesfield District General Hospital, Victoria Road, Macclesfield, Cheshire SK10 3BL, UK Email: Timothy.Kingston@echeshire-tru.nwest.nhs.uk
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Guest editorial|
|Author:||Kingston, Timothy P.|
|Date:||Dec 1, 2009|
|Previous Article:||Genomics of Skin Aging: Practical Applications.|
|Next Article:||Mucocutaneous side-effects of isotretinoin and their management.|